CLINICAL RESEARCH
Suspected unexpected and other adverse reactions to antiretroviral drugs used as post-exposure prophylaxis of HIV infection – five-year experience from clinical practice
 
More details
Hide details
Submission date: 2015-11-10
Final revision date: 2016-04-01
Acceptance date: 2016-04-01
Online publication date: 2016-05-05
Publication date: 2018-04-13
 
Arch Med Sci 2018;14(3):547–553
 
KEYWORDS
TOPICS
ABSTRACT
Introduction:
With increased use of antiretroviral drugs (ARVs) in HIV uninfected persons, proper reporting on suspected unexpected serious adverse reactions (SUSARs) and continued insight into adverse drug reactions (ADRs) are needed for adequate information on safety of ARVs in such populations.

Material and methods:
Medical documentation of persons receiving ARVs after non-occupational HIV exposure (non-occupational post-exposure prophylaxis – nPEP) during 5 successive years (2009–2013) was evaluated by two HIV physicians. Adverse drug reactions s and SUSARs were defined according to international standards. In statistical analyses Cox proportional hazard models were used to identify independent predictors of developing a first ADR.

Results:
In total 375 persons received nPEP with the following indications: needle stick (43%), unprotected sexual intercourse (17%), rape (10%) and first aid (10%). In 84 (22%) cases the source patient was HIV positive or an active injecting drug user. In total 170 ADRs were reported. One hundred thirty-nine persons had only 1 ADR. The most frequent first ADRs were gastrointestinal disorders (22%), followed by general symptoms (9%), hypersensitivity reactions (1.6%) and CNS symptoms (1.3%). The remaining events represented less than 1% of all patients. Eight (2.1%) patients developed a SUSAR. In multivariate analyses only age at first visit to the clinic was an independent predictor of developing an ADR (HR = 1.17, 95% CI: 1.03–1.34; p = 0.02).

Conclusions:
In our observations ADRs in reaction to nPEP were frequent yet usually mild events, mostly occurring in the first 2 weeks and rarely causing discontinuation. The only significant factor increasing the risk of ADR was age. SUSARs were rare, transient and clinically insignificant.

eISSN:1896-9151
ISSN:1734-1922